Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Detroit, MI

April 20, 2003Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 20, 2003, 3:54 PM EDT for Saint Clair County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 3:54 PM EDT (19:54 UTC)
Expired
Apr 20, 2003, 4:45 PM EDT
In force
51 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saint Clair County, MI

The radar

The Detroit radar (KDTX), 65 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:25 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 201954
SVRDTX
MIC147-202045-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
353 PM EDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 445 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTH OF EMMETT...OR 12 MILES NORTH OF
  MOUNT CLEMENS...MOVING NORTHEAST AT 60 MPH. THIS SEVERE            
  THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH     
  AND HAIL UP TO ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHS CREEK...EMMETT AT 405 PM EDT
  BROCKWAY AT 410 PM EDT

LAT...LON 4294 8291 4278 8266 4294 8251 4311 8273

$$

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:10 PM EDT, 44 minutes earlier.

Area forecast discussion, Apr 20, 3:10 PM EDT, 44 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
308 PM EDT SUN APR 29 2003

MODELS THROUGH THE SHORT TERM ARE IN REASONABLE AGREEMENT...AND
QUITE WELL IN AGREEMENT WITH EARLIER FORECAST PACKAGE...SO WILL
CONCUR AND NOT CHANGE EXISTING FORECAST MUCH AT ALL. AT 500
MB...INITIAL LOBE TO SWING THROUGH THIS EVENING...WITH MAIN TROUGH
THEN PASSING THROUGH MONDAY AND MONDAY EVENING...WITH MORE VORTICITY
MAXIMA...THEN FINALLY NUDGED TO THE EAST. AT THE SURFACE...FIRST
FRONT/TROUGH MOVING THROUGH THIS EVENING WITH SLIGHT VEERING OF
WINDS...THEN MAIN FRONT LATE MONDAY USHERING IN MUCH CHILLIER AIR
MASS...WITH CYCLONIC CURVATURE LINGERING INTO TUESDAY BEFORE RIDGE
FINALLY BUILDS IN. THUNDERSTORM POTENTIAL SHOULD END WITH PASSAGE OF
THIS EVENING TROUGH...MORE SEVERE CERTAINLY NOT OUT OF THE QUESTION
GIVEN PAST HALF HOUR PENNY HAIL AT DTX AND EXPLOSIVE ISOLATED
DEVELOPMENT ONGOING PLUS FAIRLY RAPID DESTABILIZATION OCCURRING OVER
IN.

850 TO 500 MB DRY SLOT SHOWN BY MODELS PUNCHING IN THIS
EVENING...WITH MORE WRAPAROUND MOISTURE SWINGING IN MONDAY AFTERNOON
AND PIVOTING ON OUT TUESDAY MORNING...WITH LOW MOISTURE SEEN QUITE
PLENTIFUL UNTIL THEN TO SUPPORT LOWER CLOUDS.

PRECIPITATION TYPE...WILL MENTION POSSIBILITY OF SNOW MIX LATE
MONDAY NIGHT INTO TUESDAY MORNING...SUPPORTED BY ETA MODEL SOUNDINGS
THOUGH DEPTH OF MOISTURE ONLY TO NEAR MINUS 10C MAKES ICE
NUCLEATION FAIR AT BEST...ALSO SUPPORTED BY ESPECIALLY ETA 1000 TO
850 MB THICKNESSES BELOW 1300 METERS.

OMEGA LIFT MODEST IN LOW TO MID LEVELS LINGERING INTO THIS
EVENING...THEN SLIGHT AT TIMES UNTIL GENUINE SUBSIDENCE SETTLES IN
TUESDAY. OTHERWISE AS FOR DYNAMICS...850 TO 500 MB QVECTOR
CONVERGENCE SLIGHT TONIGHT...AND OCCASIONALLY THEREAFTER THROUGH
MONDAY NIGHT. SURFACE CONVERGENCE SLIGHT THIS EVENING...MODEST AGAIN
MONDAY AFTERNOON AND NIGHT. ALSO A BIT OF 250 MB/850 MB
DIVERGENCE/CONVERGENCE COUPLING TONIGHT. 850 TO 500 MB
FRONTOGENETICAL FORCING ALSO PROVIDING A MODEST BOOST TO RAIN
CHANCES THIS EVENING AND AGAIN SOMEWHAT ON MONDAY.

LATER PERIODS...
RATHER GOOD AGREEMENT OVERALL AMONG MODELS UNTIL LATE WEEK. AT 500
MB...EASTERN TROUGH CLOSES OFF AGAIN AND PERSISTS IN NORTHEASTERN
USA/EASTERN CANADA INTO THE WEEKEND...AS A LOW COMING EAST OUT OF
CENTRAL PLAINS WEAKENS. 500 MB RIDGING OVERHEAD BY SUNDAY AS PER
GFS. MODELS GENERALLY SHOW SURFACE RIDGE PREVAILING. MAIN QUESTION
IS HOW FAR NORTH AND ITS EXTENT OF INFLUENCE OF SURFACE WAVE
ASSOCIATED WITH UPPER LOW MOVING OUT OF THE CENTRAL PLAINS. GFS
TENDING TO BE CONSIDERABLY FARTHER SOUTH WITH THIS LOW THAN OTHER
MODELS...ESPECIALLY COMPARED TO ETAXX WHICH BRINGS LOW JUST SOUTH OF
GREAT LAKES FRIDAY NIGHT AND SATURDAY...SOME MODEL TIMING
DIFFERENCES AS WELL. GIVEN MODEL UNCERTAINTY...WILL MENTION CHANCE
OF SHOWERS FRIDAY...OTHERWISE DRY FOR THE WEDNESDAY THROUGH SUNDAY
PERIOD...GOING CLOSE TO GFS MOS TEMPERATURES.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

DWD
Hazardous weather outlook, Apr 20, 5:49 AM EDT, 10 hours 5 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-210900-

HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
508 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING OVER ALL OF
SOUTHEAST MICHIGAN...BUT SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY. THE STRONGEST STORMS WILL BE CAPABLE OF PEA SIZE HAIL AND
WIND GUSTS TO 35 MPH AS THEY MOVE NORTHEAST AT 40 MPH.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON OVER THE ENTIRE AREA...AND
THERE IS A CHANCE SOME MAY REACH SEVERE LIMITS. THE MAIN HAZARD WITH
ANY SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH. HAIL TO THREE QUARTER INCH IS ALSO POSSIBLE AS
THE STORMS MOVE NORTHEAST AT 55 MPH. THE BEST CHANCE OF SEVERE
WEATHER WILL BE FROM 1 PM TO 7 PM TODAY.

ANY THUNDERSTORMS THIS MORNING WILL BE THE RESULT OF WARM AND MOIST
AIR MOVING INTO THE REGION ON SOUTHERLY WINDS. THE STORMS THIS
AFTERNOON WILL DEVELOP ALONG A COLD FRONT MOVING THROUGH LOWER
MICHIGAN. THEY WILL INCREASE IN COVERAGE AND INTENSITY AS
TEMPERATURES RISE OVER OUR AREA...IN THE WARMER AIR TO THE EAST OF
THE COLD FRONT. THE STORMS WILL MOVE INTO CANADA SHORTLY AFTER
SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A PERIOD OF BELOW NORMAL TEMPERATURES THROUGH MID WEEK...
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS WARMER AIR
STARTS A RETURN TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:48 PM EDTSevere Thunderstorm WarningDTXOakland27 min
Apr 20, 2:52 PM EDTSevere Thunderstorm WarningDTXWashtenaw23 min
Apr 20, 3:05 PM EDTSevere Thunderstorm WarningDTXWayne40 min
Apr 20, 3:18 PM EDTSevere Thunderstorm WarningDTXOakland42 min
Apr 20, 3:35 PM EDTSevere Thunderstorm WarningDTXMacomb40 min
Apr 20, 3:47 PM EDTSpecial Marine WarningDTX73 min
Apr 20, 3:47 PM EDTSpecial Marine WarningDTX73 min
Apr 20, 4:37 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw53 min
Apr 20, 5:07 PM EDTSevere Thunderstorm WarningDTXOakland38 min
Apr 20, 5:16 PM EDTSpecial Marine WarningDTX44 min
Apr 20, 5:35 PM EDTSevere Thunderstorm WarningDTXLapeer55 min
Apr 20, 5:43 PM EDTSevere Thunderstorm WarningDTXMacomb, Oakland, Wayne47 min
Apr 20, 5:52 PM EDTSpecial Marine WarningDTX38 min
Apr 20, 5:52 PM EDTSpecial Marine WarningDTX38 min
Apr 20, 5:57 PM EDTSevere Thunderstorm WarningDTXSaint Clair, Sanilac48 min
Apr 20, 6:01 PM EDTSpecial Marine WarningDTX59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.